Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 24, NWS Lake Charles, LA

May 9, 2019Jasper County, Texas

NWS Lake Charles, LA issued this flash flood warning at May 9, 2019, 5:51 PM CDT for Jasper County, Texas. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2019, 5:51 PM CDT (22:51 UTC)
Expired
May 9, 2019, 7:45 PM CDT
In force
114 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Jasper County, TX

The radar

The Ft Polk radar (KPOE), 97 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2019-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1902 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2019-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1902 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
1.3
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted.

919 
WGUS54 KLCH 092251
FFWLCH
TXC241-100045-
/O.NEW.KLCH.FF.W.0024.190509T2251Z-190510T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
551 PM CDT Thu May 9 2019

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northeastern Jasper County in southeastern Texas...

* Until 745 PM CDT.

* At 550 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Jasper, Browndell, Harrisburg and Sam Rayburn Dam. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3095 9386 3091 9387 3087 9414 3110 9415
      3112 9404 3113 9404 3114 9403 3116 9391

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 9, 4:04 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 9, 4:04 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
404 PM CDT Thu May 9 2019

.SYNOPSIS...
Set up is shaping up for periods of heavy rainfall with potential
strong to severe storms through Saturday.

Flash flood is currently out through Saturday afternoon for all of
the forecast area with the exception of the lower Atchafalaya
area. Storm total rainfall amounts will average 3 to 8 inches
with some locally higher amounts to 12 inches or more. WPC also
has the forecast area under a Moderate to Slight Risk for
excessive rainfall that will lead to flooding through Saturday.

Slight risk for severe storms for the remainder of the afternoon
into tonight. A marginal risk for severe storms for Friday into
Saturday. Main hazard will be damaging straight line winds from
wet microburst or a quick spin-up short lived tornado. Although
with some dry air entrained in the mid levels according to the
09/17Z upper air sounding, some hail to quarter size can not be
ruled out into this evening.

Frontal system will begin to shift to the east and south during
Sunday with lowering rain chances and reduction in heavy rainfall
and severe risk.

Rua

&&

.DISCUSSION...
A slow moving surface boundary, numerous local mesoscale
boundaries, a series of upper level disturbances, and a moist
unstable air mass will all combine to bring rounds of showers and
storms.

With alot of the activity being driven by mesoscale boundaries,
there is some uncertainty in the exact placement/location of the
heavy rainfall. Also, with upper level disturbances in the
southwest flow, guidance is also off a little with the timing and
strength of each, so there is a little uncertainty for the exact
timing when the best coverage and intensity of the activity will
be.

In the short term, it looks like warm moist air will override an
outflow boundary that is nearing the coast. So bands of showers
and storms will continue from roughly the intracoastal waterway to
around highway 190 into the early evening, when activity should
tend to decrease. Due to some of the heavier rainfall reaching
parts of lower Acadiana this afternoon, had to extend the Flash
Flood Watch to include Vermilion, Lafayette, and Upper Saint
Martin Parishes. This also goes along with the placement of a
slight risk of excessive rainfall for that area from WPC.

After what could be a brief break later this evening, short term
guidance has a rather impressive MCS developing during the
overnight in east Texas as the surface cold front moves down into
the forecast area. This MCS will move east to west along the
boundary from southeast Texas into west central and southwest
Louisiana by Friday morning. If this system does as expected, then
some stabilization of the air mass could take place, and portions
of the forecast area could see a reduction in activity on Friday
afternoon, especially over southeast Texas and southwest
Louisiana.

The process then repeats on Friday night into Saturday, with
another nocturnal MCS developing where the surface
boundary/mesoscale boundary is situated.

Still looks like decent agreement that the upper level trough gets
kicked off to the east during Sunday, and this gives us a little
more of a west to northwest flow aloft that pushes the boundary to
the east and south and allows some more stable and drier air to
move in from west to east during the day.

Still some differences in the medium range guidance as to how far
south the boundary moves and when it attempts to come back
bringing in the moist and unstable air early next week. At this
point will start bringing pops back in on Tuesday which is close
to national blend guidance.

Rua

&&

.MARINE...
Mainly light onshore flow will occur through Saturday as a weak
frontal boundary nears the coastal waters. A series of upper level
disturbances will combine with the frontal boundary to produce
periods of showers and thunderstorms. Some of these storms will be
strong producing locally higher winds and seas, along with
frequent cloud to water lightning, and greatly reduced
visibilitiesfrom heavy rainfall through Saturday night.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  68  77  67  78 /  80  90  70  90
LCH  71  79  72  81 /  80  90  70  90
LFT  72  82  72  82 /  50  90  70  80
BPT  71  79  71  80 /  90  90  80  90

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Saturday evening for LAZ027>033-
     041>045-052-073-074.

TX...Flash Flood Watch through Saturday evening for TXZ180-201-215-
     216-259>262.

GM...None.
&&

PUBLIC...07
Hazardous weather outlook, May 9, 4:15 PM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
415 PM CDT Thu May 9 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
102115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
415 PM CDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Tonight

Slight to Moderate Risk of excessive rainfall. A Flash Flood Watch
is in effect for all of the area except for Iberia, St. Mary, and
lower St. Martin Parishes.

Slight Risk of Severe Storms for potential damaging straight line
winds, large hail, and even a quick spin up brief lived tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Through Saturday night, Slight to Moderate Risk of excessive rainfall.
A Flash Flood Watch is in effect for all of the area except for
Iberia, St. Mary, and lower St. Martin Parishes. The watch may
have to be extended into these parishes. Marginal Risk of Severe
Storms for potential damaging straight line winds and even a
quick spin up brief lived tornado.

Drier and more stable air is expected to move in during Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-102115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
415 PM CDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Tonight

A few storms may move into the coastal waters with locally higher
winds and seas along with frequent cloud to water lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of showers and storms will be possible through Saturday
night. These storms will produce locally higher winds and seas,
frequent cloud to water lightning, along with greatly reduced
visibilities due to heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 9, 4:51 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Lake Charles LA
451 PM CDT Thu May 9 2019

TXZ180-259-260-092230-
Northern Newton TX-Northern Jasper TX-Tyler TX-
451 PM CDT Thu May 9 2019

...SPECIAL WEATHER STATEMENT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm over
Magnolia Springs, or 8 miles east of Town Bluff, moving northeast at
30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Jasper, Newton, Town Bluff, Jamestown, Farrsville, Roganville,
Magnolia Springs, Harrisburg and Mt. Union.

LAT...LON 3063 9408 3079 9421 3110 9383 3085 9362
TIME...MOT...LOC 2151Z 235DEG 27KT 3077 9403

24
Special weather statement, May 9, 5:01 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
501 PM CDT Thu May 9 2019

TXZ259-260-092245-
Northern Newton TX-Northern Jasper TX-
501 PM CDT Thu May 9 2019

...SPECIAL WEATHER STATEMENT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jasper, moving northeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Jasper and Harrisburg.

LAT...LON 3107 9381 3081 9415 3088 9420 3090 9420
      3115 9396 3116 9391
TIME...MOT...LOC 2200Z 235DEG 26KT 3087 9408

24
Special weather statement, May 9, 5:14 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
514 PM CDT Thu May 9 2019

LAZ030-041-092300-
Calcasieu LA-Beauregard LA-
514 PM CDT Thu May 9 2019

...SPECIAL WEATHER STATEMENT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near
Edgerly, or near Sulphur, moving east at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lake Charles, Sulphur, Westlake, Moss Bluff, Buhler, Gillis and
Edgerly.

LAT...LON 3017 9353 3033 9360 3050 9320 3024 9307
TIME...MOT...LOC 2213Z 249DEG 22KT 3027 9346

24
Local storm report, May 9, 5:27 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
527 PM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             1 W JASPER              30.92N 94.01W
05/09/2019  E1.75 INCH       JASPER             TX   PUBLIC

&&

KKUYPER
Local storm report, May 9, 5:34 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
534 PM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             JASPER                  30.92N 94.00W
05/09/2019  E1.50 INCH       JASPER             TX   PUBLIC

&&

K. KUYPER
Local storm report, May 9, 5:46 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
546 PM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     FLASH FLOOD      3 N DRY CREEK           30.71N 93.04W
05/09/2019                   BEAUREGARD         LA   DEPT OF HIGHWAYS

            WATER OVER LA 113

&&

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:01 PM CDTAreal Flood AdvisoryLCHNewton119 min
May 8, 8:50 PM CDTRiver Flood WarningLCHHardin, Jasper, Jefferson, Orange21 days
May 8, 8:50 PM CDTRiver Flood WarningLCHJefferson, Orange21 days
May 8, 8:50 PM CDTRiver Flood WarningLCHHardin, Jefferson21 days
May 8, 8:57 PM CDTRiver Flood WarningLCHNewton22 days
May 9, 3:02 AM CDTFlash Flood WatchLCHHardin, Jasper, Newton, Tyler70 hr
May 9, 3:47 AM CDTAreal Flood AdvisoryLCHJasper, Newton, Tyler118 min
May 9, 5:47 AM CDTAreal Flood AdvisoryLCHJasper, Newton118 min
May 9, 2:38 PM CDTRiver Flood WarningLCHJasper, Tyler21 days
May 9, 2:38 PM CDTRiver Flood WarningLCHHardin, Jasper21 days
May 9, 2:38 PM CDTRiver Flood WarningLCHHardin21 days
May 9, 2:55 PM CDTAreal Flood AdvisoryLCHHardin, Jefferson, Orange2 hr
May 9, 3:05 PM CDTSevere Thunderstorm WarningLCHNewton, Orange40 min
May 9, 4:51 PM CDTSpecial Weather StatementLCHJasper39 min
May 9, 5:01 PM CDTSpecial Weather StatementLCHJasper44 min
May 9, 5:03 PM CDTSevere Thunderstorm WarningLCHJasper, Newton42 min
May 9, 5:43 PM CDTSevere Thunderstorm WarningLCHJasper17 min
May 9, 6:38 PM CDTSevere Thunderstorm WarningLCHJasper, Newton, Tyler27 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.